Alert archive / Mississippi / Tornado Warnings in 2001
Tornado Warning 27, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Feb 24, 2001, 8:30 PM CST for Leflore County, Mississippi. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Feb 24, 2001, 8:30 PM CST (02:30 UTC)
- Expired
- Feb 24, 2001, 9:00 PM CST
- In force
- 30 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Leflore County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 8:37 PM CST | Tornado F3 | Greenwood, MS | |
| Feb 24, 8:45 PM CST | Hail 0.88 | Greenwood, MS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 24, 5:45 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 2.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 999 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 420 m²/s²
- 0-3 km storm-relative helicity
- 489 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 13.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KJAN 250229
TORJAN
MSC083-250300-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
830 PM CST SAT FEB 24 2001
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* TORNADO WARNING FOR...
LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI
* UNTIL 900 PM CST
* AT 829 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
TWO TORNADO PRODUCING STORMS...BETWEEN ITTA BENA AND SWIFTOWN...
MOVING NORTHEAST AT 45 MPH.
* THE STORMS ARE EXPECTED TO...
BE NEAR GREENWOOD AND SIDON AT 855 PM CST
MOTORISTS SHOULD LOOK FOR SHELTER IN A SUBSTANTIAL BUILDING. AS A
LAST RESORT...TAKE COVER IN A DITCH OR LOW SPOT. OVERPASSES ARE NOT
SAFE
TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO - IT MAY BE TOO LATE. TAKE COVER NOW
64
LAT...LON 3347 9014 3372 9015 3374 9020 3369 9024
3374 9031 3379 9023 3379 9042 3327 9045
3325 9037 3330 9036 3334 9029 3337 9018
3342 9018 3343 9014What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Feb 24, 2:18 PM CST, 6 hours 12 minutes earlier.
Area forecast discussion, Feb 24, 2:18 PM CST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 218 PM CST SAT FEB 24 2001 ETA/AVN IN GOOD AGREEMENT THIS RUN THAT NEGATIVELY TILTED SHORTWAVE...OVER NM AT 12Z...WILL EJECT RAPIDLY TO THE NE OVERNIGHT WITH SW MID LEVEL FLOW REMAINING. ASSOCIATED COLD FRONT CURRENTLY MOVING THROUGH E TX/E OK WITH GOOD LINE OF CONVECTION ALONG IT. AIRMASS AHEAD OF FRONT UNSTABLE WITH CAPES 1000-2000 J/KG AND HELICITIES 300-500 M2/S2. WITH STRONG FRONTAL FORCING THROUGH THE UNSTABLE AIRMASS IN PLACE...STILL EXPECT SQUALL LINE TO CONTINUE TO DEVELOP AND PUSH ACROSS THE CWFA TONIGHT. GOOD DIFFERENTIAL DIVERGENCE FROM 300-850 MB SHOULD DIMINISH...HOWEVER...LATE TONIGHT AS MID/UPPER JET LIFTS OUT WITH THE WAVE. GOOD LOW LEVEL JET...IN EXCESS OF 60 KNOTS...WILL CONTINUE JUST AHEAD OF THE FRONTAL BOUNDARY. WILL GO WITH CATEGORICAL POPS AND CONTINUE MENTION OF SEVERE. ALSO...BOTH ETA/AVN INDICATE PRECIPITABLE WATERS AROUND 1.5 INCHES AHEAD OF THE FRONT TONIGHT. WILL CONTINUE WITH HEAVY RAIN WORDING...BUT SPEED OF SYSTEM SHOULD RESULT IN MOST PRECIP FALLING IN THE INITIAL ONE-TWO HOURS AFTER STARTING AND AVERAGE REMAINING AROUND ONE INCH. FRONTAL BOUNDARY WILL MOVE OUT OF THE AREA SUNDAY MORNING...BUT ONLY FOR A SHORT WHILE. FRONT GETS HUNG UP ALONG THE COAST WITH SOME MOISTURE RETURN OVER IT EVIDENT BY LATE IN THE DAY SUNDAY. GOOD MOISTURE RETURN IN THE 295-310K THETA LAYER SUNDAY NIGHT INTO MONDAY WITH THE ATMOSPHERE BEING MOIST ENOUGH FOR SOME PRECIP TO REACH THE GROUND BY SUNDAY EVENING OVER THE EXTREME S AND CENTRAL SECTIONS BY EARLY MONDAY MORNING. ETA IS THE MOST AGGRESSIVE WITH THE MOISTURE RETURN AS IT USUALLY IS...WHILE THE AVN IS NOT FAR BEHIND. GOOD SLOPE OF THETA SURFACES ALONG WITH 25 KNOT AVERAGE WINDS THROUGH THE 295-310K THETA LAYER WILL RESULT IN GOOD PRESSURE ADVECTION WITH LOWERING CONDENSATION PRESSURE DEFICITS MONDAY INTO MONDAY NIGHT. WITH INCREASING ELEVATED INSTABILITY WILL ALSO SEE SOME ELEVATED CONVECTION BY MONDAY NIGHT. MRF SHOWING WARM FRONT MAKING ITS WAY INTO C MS BY TUE MORNING... BECOMING COLD AGAIN AND PUSHING INTO S SECTIONS BY WED MORNING. ONCE AGAIN THOUGH...BOUNDARY GETS STUCK OVER THE COAST WITH GOOD ISENTROPIC LIFT SETTING BACK UP THU INTO FRI. NOGAPS A LITTLE SLOWER WITH PRECIP COMING BACK NORTH...NOT UNTIL MONDAY NIGHT. NOGAPS ALSO HAS DIFFERING SOLUTION IN THE LATTER PART OF THE PERIOD WITH FRONT NOT SO INCLINED TO BACK UP AGAIN. NCEP LEANING MORE TOWARD THE MRF...WILL DO THE SAME. EVEN THOUGH MIXED LAYER WILL DIMINISH SOMEWHAT AFTER SUNSET...EXPECT WINDS TO REMAIN AT CRITERIA LEVEL FOR WIND ADVISORY FOR AREA LAKES THIS EVENING. WINDS SHOULD DIMINISH FURTHER AFTER SQUALL LINE PASSES. JAN 56/70/45/64 9-24 MEI 58/72/45/65 9224 .JAN... MS...WIND ADVISORY FOR AREA LAKES THIS EVENING. LA...WIND ADVISORY FOR AREA LAKES THIS EVENING. AR...WIND ADVISuORY FOR AREA LAKES THIS EVENING. 26
In the hours before
Special weather statement, Feb 24, 6:45 PM CST, 1 hour 45 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072> 074-261000- HAZARDOUS WEATHER OUTLOOK...CORRECTION TO SVR WX OUTLINE AREA... NATIONAL WEATHER SERVICE JACKSON MS 645 PM CST SAT FEB 24 2001 ...THUNDERSTORMS... SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI. THE HIGHEST THREAT FOR SEVERE THUNDERSTORMS WILL BE THIS EVENING...GENERALLY NORTHWEST OF A TALLULAH LA...TO ROLLING FORK...TO GREENWOOD MS LINE. DURING THE EVENING HOURS...THE PRIMARY SEVERE WEATHER THREAT WILL BE POSSIBLE TORNADOES...OVER THE AREA GENERALLY ALONG AND WEST OF INTERSTATE 55. LARGE HAIL WILL ALSO BE POSSIBLE IN THIS AREA. THUNDERSTORMS WILL BEGIN TO EVOLVE INTO A SQUALL LINE LATER TONIGHT. THE SQUALL LINE WILL SWEEP EASTWARD AND REACH EASTERN COUNTIES AFTER MIDNIGHT. THE PRIMARY SEVERE THREAT WITH THE SQUALL LINE WILL BE DAMAGING WINDS. PERSONS SHOULD BE PREPARED AND STAY ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. ...FLOODING... HEAVY RAIN IS LIKELY WITH THE PASSAGE OF THE SQUALL LINE THIS EVENING AND TONIGHT. AROUND ONE INCH OF RAIN IS EXPECTED IN ONE TO TWO HOURS...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE...WHICH WOULD RESULT IN PONDING OF WATER IN LOW LYING AND POORLY DRAINED AREAS. THE HEAVY RAINFALL WILL ONLY LAST FOR ONE OR TWO HOURS...SO WIDESPREAD FLOODING IS NOT EXPECTED. ...WIND... SOUTH TO SOUTHEAST WINDS OF 20 TO 30 MPH...WITH A FEW GUSTS UP TO 40 MPH...WILL AFFECT SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THROUGH THIS EVENING. THE WINDS WILL BECOME SOUTHWESTERLY AND DIMINISH AFTER THE PASSAGE OF THE SQUALL LINE. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 6:32 PM CST | Tornado Warning | JAN | Bolivar, Washington | 43 min |
| Feb 24, 7:12 PM CST | Severe Thunderstorm Warning | JAN | Copiah | 48 min |
| Feb 24, 7:13 PM CST | Tornado Warning | JAN | Bolivar, Sunflower | 32 min |
| Feb 24, 7:29 PM CST | Tornado Warning | JAN | Issaquena, Sharkey | 46 min |
| Feb 24, 7:41 PM CST | Tornado Warning | JAN | Humphreys, Washington | 34 min |
| Feb 24, 7:44 PM CST | Tornado Warning | JAN | Leflore, Sunflower | 46 min |
| Feb 24, 7:56 PM CST | Severe Thunderstorm Warning | JAN | Rankin | 34 min |
| Feb 24, 8:13 PM CST | Tornado Warning | JAN | Humphreys | 17 min |
| Feb 24, 8:25 PM CST | Tornado Warning | JAN | Rankin | 35 min |
| Feb 24, 8:39 PM CST | Tornado Warning | JAN | Carroll, Grenada | 51 min |
| Feb 24, 8:47 PM CST | Tornado Warning | JAN | Scott | 28 min |
| Feb 24, 9:17 PM CST | Tornado Warning | JAN | Leake, Scott | 28 min |
| Feb 24, 9:25 PM CST | Severe Thunderstorm Warning | JAN | Bolivar, Sunflower | 35 min |
| Feb 24, 9:40 PM CST | Tornado Warning | JAN | Neshoba | 35 min |
| Feb 24, 10:11 PM CST | Tornado Warning | JAN | Neshoba | 49 min |
| Feb 24, 10:18 PM CST | Severe Thunderstorm Warning | JAN | Sunflower | 27 min |
| Feb 24, 10:30 PM CST | Severe Thunderstorm Warning | JAN | Noxubee, Winston | 45 min |
| Feb 24, 10:45 PM CST | Severe Thunderstorm Warning | JAN | Leflore, Sunflower, Washington | 45 min |
| Feb 24, 11:06 PM CST | Severe Thunderstorm Warning | JAN | Lowndes | 39 min |
| Feb 24, 11:12 PM CST | Tornado Warning | JAN | Issaquena | 33 min |
| Feb 24, 11:26 PM CST | Severe Thunderstorm Warning | JAN | Sharkey, Washington | 34 min |
| Feb 24, 11:39 PM CST | Severe Thunderstorm Warning | JAN | Issaquena | 51 min |
| Feb 25, 12:17 AM CST | Severe Thunderstorm Warning | JAN | Holmes, Yazoo | 43 min |
| Feb 25, 12:17 AM CST | Severe Thunderstorm Warning | JAN | Sharkey | 43 min |
| Feb 25, 12:36 AM CST | Tornado Warning | JAN | Holmes | 24 min |
| Feb 25, 12:52 AM CST | Severe Thunderstorm Warning | JAN | Attala | 28 min |
| Feb 25, 1:20 AM CST | Severe Thunderstorm Warning | JAN | Choctaw | 25 min |
| Feb 25, 3:23 AM CST | Severe Thunderstorm Warning | JAN | Jones | 37 min |
| Feb 25, 3:58 AM CST | Severe Thunderstorm Warning | JAN | Clarke | 32 min |
Nearby
Tornado Warnings in Mississippi, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.